Medication Wars: Treating SIBO and Low Cortisol

13 months after my California doctor wrote the prescriptions for two gut antibiotics to treat SIBO, today is the day I have to face the music. I’ve put it off for this long out of fear: Fear of a mast cell reaction (Rifaximin ingredients: Sunset Yellow FCF, ffs); fear of no reaction, but feeling terrible from die-off (we just arrived in the Cali desert for a month, so it’s really fear of destroying my idyllic get-away); fear of altering my microbiome for the worse, rather than the better (causing more of a candida flare, causing C. diff etc); fear of spending the money, but not not being able to take the medicine (each one was $200!). Also, although the SIBO test was “off the charts” (in my doctor’s words), I don’t have the symptoms, so fear of messing with the gut I know and creating new issues. I haven’t taken an antibiotic in almost a decade–well before I got sick–so, there’s fear there, too.

IMG_20180501_100901_710.jpg

But I see my doctor later this month and I’m determined to do the treatment before I see him. I now have both medications in front of me, money is spent, no excuses. One of them is compounded in sterile water and needs to be thrown out in a few weeks, so I’m starting now, with one drop, as soon as I stop typing… which, of course, makes me want to keep typing, keep putting it off, what else can I tell you…?
_
_
_
Okay, I’ll quickly tell you a good drug story, which will bolster my confidence. The first medication I was ever prescribed after getting sick was hydrocortisone. The pharmacist said, “If it gives you a headache, let me know.” It gave me a whopping headache and, back then, I didn’t understand my reactions and how I have to start at micro-doses–I didn’t even know you could cut a tablet or open a capsule–so, I just stopped taking it after two days. The ND said she presented my case to her colleagues and everyone said, “Yes, hydrocortisone!” but it was my first experience with an ND and perhaps I didn’t fully trust her, but, more so, I didn’t want any worsening symptoms, so I just stopped going to her. That has been my MO thus far: try not to rock the boat, except very gently, over a very long period of time (and, by the way, for the most part, I have improved over the years (knock on wood, toba, toba), which has reinforced my careful tendencies).

Last year, my California MD Rxed hydrocortisone again. I tried an 1/8 of a tablet in August and felt short of breath, so didn’t take it again until 3 months later. Then I was spurred on by a receptionist at a doctor’s office who started crying (!) on the phone to me while talking about her daughter who needs hydrocortisone all day long, so I tried it again. It went okay for a few months. Then one day it made me feel gittery, spacey and short of breath again. Then, a few weeks after that, it hit me like a freight train. I wrote in my calender: “Shaky, drugged, agitated, buzzy muscles, feel like I’m on speed, then possible blood sugar crash (or maybe just still shakes from hydrocortisone). Then, after hours, a dull obvious-reaction headache and stuffed ears.”

This is what used to happen to me with antihistamines: I’d handle them for days and then, without warning, the same dose would send me into a scary cascade of anticholinergic symptoms (I still mourn the loss of Unisom, which helped a lot with sleep for a while).

But, I persevered with the hydrocortisone (yay, me!) and, last month, something clicked, I could feel it help my body. I can feel the uptick in energy and the decrease in brain symptoms. I give hydrocortisone full credit for getting me through the weeks of packing for this trip and those back-to-back high-step count days. Each morning, I marveled: I’m not bedbound, I think I can do it again. I have no side effects now and I might even try more than a 1/4 tablet. 😉

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s